Why is my hair falling out?

Discussion in 'The Watercooler' started by Kjs, Jan 3, 2010.

  1. Kjs

    Kjs Guest

    I understand a certain amount of shedding. But this is ridiculous.

    My hair use to be so thick. Now it is so thin. This amound of hair coming out is unbelievable. I am afraid to wash it or brush it. This started last March. So I decided to get my hair cut. 3 inches, then 9 inches. Still falling out.

    Thought maybe due to hormones. I am taking Bioidentical. But I didn't start on that until June.

    It is really bad. Does anyone have any advise on getting this to stop?
  2. klmno

    klmno Active Member

    I think it's worth asking a dr about. I believe it can be due to stress or certain medications. Sometime it happens when women over-style their hair year after year but most hair styles these days don't require hair spray and teasing so I doubt that's it. Also, it can happen with older women but you aren't old enough for that.
  3. everywoman

    everywoman Active Member

    Get your thyroid level checked. When my levels are off, my hair falls out in clumps.
  4. mom_to_3

    mom_to_3 Active Member

    It could be many things. Be sure to see your doctor to get the most reliable diagnosis. Having said that, when my thyroid levels were out of whack, I have lost probably half of my hair. I too have very thick hair and it was very alarming when just running my hands thru my hair would result in a handful coming out. I would stop up the drain when I would shower and would need to clean my brush after each use until I got my levels back where they belong.

    It will be interesting to find out why....................
  5. Suz

    Suz (the future) MRS. GERE

    I agree, Kjs. There are lots of things that can be causing it.

    Please go to the doctor and get checked out.

  6. Kjs

    Kjs Guest

    That is interesting. I just had hormone panel done in November. I also had a complete physical and blood work. I was told everything was fine. Now I am really concerned. I too clog up the shower drain, have handfuls of hair if I run my hand through it. I am afraid to take a shower because it is so alarming to see all the hair.
    I will have to call the doctor, but right now we have so many pressing issues regarding my brother in law that passed away.
  7. Marguerite

    Marguerite Active Member

    Is it general thinning or male pattern baldness?

    I had male pattern baldness after difficult child 3 was born. I developed a more obvious widow's peak and the hair on my temples was obviously sparse. The hair on the rest of my head was also generally thinner. I've always had a tendency to lose hair when stressed and especially when seriously ill. A session in hospital with a severe headache or gastric problem will do it. A fever will definitely do it. I have video and photos of me wearing a wide headband in public for about a year, while I waited for my hair to grow back. It's not as full as it used to be; although I swore years ago I would never cut my hair short, I felt I needed to do it so it wouldn't look so straggly.

    Another factor in losing hair is age - I found menopause thinned my hair a little. Not so other people would notice, but I notice it. Again, shorter hair with layering means my hair looks great even though it's not as thick as it used to be.

    When I first began losing hair, the endocrinologist I was seeing told me to take biotin. So I did - and it did help. It's just a vitamin supplement (B6, I think) and he said it helps. As far as I could determine, taking biotin is a simple thing to do that shouldn't interfere with anything else.

    I recommend talking to your doctor about it, but in the meantime order some biotin and give it a go. Let the doctor know about anything your taking, but also try and think back to list any physical or emotional stress you're under. As we get older, our bodies are more sensitive to stress and will show the effects more.

    Talk to the doctor. It may be something other than stress but even if it is not, the doctor needs to know so you can get appropriate support and treatment.

  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have this problem in spades. I put up with it for years figuring it was just something related to my medications. It isnt. I dont have male pattern baldness. It isnt related to thyroid or hormones as best we can tell. I did go to a dermatologist over this. She put me on Biotin and some really gentle shampoo. Actually I use baby shampoo. I think there was one other on the list but baby shampoo was the best.

    I also get these shots in my scalp. I believe they are some type of steroid shots. They are just little pinpricks in my scalp...not bad at all. My hair almost immediately stopped falling out. I havent been back since September and I need to go back because it has started again.
  9. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I agree with all the others - there could be many, many causes and specifically addressing this issue with your doctor is a good call.

    I've experienced a lot of hair lossage over the last 6 months or so but I attribute mine to the mena! I've not had a period in seven months and think it's on it's way. I've also noticed my skin is dryer.

    Hope you find a cause/solution.

  10. hearts and roses

    hearts and roses Mind Reader

    Both easy child and difficult child's hair fall out and clog the drain.

    With easy child it is due to her psoriasis and also because she likes to try really strong perfumed shampoos. Also, if she's stressed, her skin gets worse and that makes her hair fall out more also. She switched to an all natural, organic tee tree old shampoo and only washes every other day and it's settled down a lot. It's not falling out like crazy anymore.

    With difficult child it used to be related to her medications, but now it is related to her hormones. Her hormones are so crazy and when she's due for her period, forget it. Her hair comes out in clumps and the shower is covered in it! Since she refuses to see a Dr over it, there is little I can do.

    Check with your Dr to be certain it isn't medications or hormonal changes. It very much could be related to stress.
  11. Star*

    Star* call 911........call 911

    Hi there~ oh sister of the shiny dome. :(

    Here is what my dermatologist told me about hair loss in women. It's not going to be what you want to hear. BELIEVE me. I'm 45 - I have long, long hair. Almost down to my belt. Have for years. I've rarely cut it. I have never dyed or highlighted it. Never. So when it started to fall out and thin on top? I KNEW it had to be health related. I figured it was hormonal, thyroid, cortisol, stress, diet - something HAD to be "Doing" this to me. Well - I had the hormone test - nothing. I had thyroid test. Nope. Cortisol test? Well it was off the chart, but I lived in a stressful world - and no it had no direct effect on loosing your hair believe it or not. Diet can, and medicines can for sure. But the rest for me checked out.

    What he told me was depressing. A woman's hair will only grow as long as it will grow. The average life of a certain hair (one hair) is about one to seven years. Unless you have that rare "angora" gene in your genetics that will allow you to grow hair to the floor? You can put all the gobbily gook on your hair you want; but it will never grow any longer than your genetics will allow it. I'm proof of that. I haven't cut my hair in 18 years. It's never gotten longer than to the top of my belt loop. - My mind it should be to the floor and out the door for 19 years. My nails also do not ever ever grow. It's genetic.

    So as your hair falls out? It is just TIME for the hair to die. Little is going to save it, keep it in the scalp - it's dead or dying, and it falls out. What you can do if you are a woman is try MENS Rogaine. Yes mens. Even though the box says - NOT FOR WOMEN. And even though it shows that you have to put it on place A. (back of head) or B. (sides of head) Women can use the stronger rogaine and put it on the crown of your scalp - twice a day...

    If you do this for SIX MONTHS WITHOUT FAIL....in six months you can improve the strength of the hair that you have. It will NOT re-grow hair. REPEAT IT WILL NOT REGROW HAIR ON A WOMANS HEAD. HOWEVER it CAN....grow hair on your face...like peach fuz. If this happens - you are to stop using the mens rogaine and use the lesser solution of womens rogaine.

    Rogaine works by getting into your bloodstream and it takes 6 months to get working. It builds up. Using too much? Does not help. Using too little? Does no good. You have to use the right amount. Twice a day, without fail to see results.

    If you stop using it? No big deal - Some people have great success - but to continue the success? You have to continue using the drug. It's expensive. The generics are identical. Lots less $$.

    Also - another trick? FAT HAIR - by SAMY. OMG this stuff is a miracle in a bottle for over 40 and frizzy hair. Mom got it for me for Christmas and for the 1st time in years - I've washed my hair....gone to bed and woke up with teenager straight hair in the morning. LOVE IT - love her more.!!!!!;)